Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Apr 20, 2025, 7:49 PM CDT for Benton County, Johnson County, Linn County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2025, 7:49 PM CDT (00:49 UTC)
- Expired
- Apr 20, 2025, 11:13 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, IA, Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 628 m²/s²
- 0-3 km storm-relative helicity
- 711 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 6:36 PM CDT, 1 hour 13 minutes earlier. Its key messages:
- A strong storm system will impact the area today and tonight bringing widespread rainfall and possibly a few severe storms south of I-80.
- There is an Enhanced Risk for severe storms across portions of NE Missouri with a Slight Risk extending northward just south of the I-80 corridor. Damaging winds, large hail, and isolated tornadoes are possible with the strongest storms.
- Localized flash flooding is possible mainly west of the Mississippi River, where WPC has a Slight Risk for excessive rainfall. Isolated areas that get hit by several rounds of storms could receive 3"+ of rainfall.
- Temperature warming into the 70s this upcoming week with periodic chances for showers and storms.
Area forecast discussion, Apr 20, 6:36 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 636 PM CDT Sun Apr 20 2025 .KEY MESSAGES... - A strong storm system will impact the area today and tonight bringing widespread rainfall and possibly a few severe storms south of I-80. - There is an Enhanced Risk for severe storms across portions of NE Missouri with a Slight Risk extending northward just south of the I-80 corridor. Damaging winds, large hail, and isolated tornadoes are possible with the strongest storms. - Localized flash flooding is possible mainly west of the Mississippi River, where WPC has a Slight Risk for excessive rainfall. Isolated areas that get hit by several rounds of storms could receive 3"+ of rainfall. - Temperature warming into the 70s this upcoming week with periodic chances for showers and storms. && .SHORT TERM /THROUGH TONIGHT/... Issued at 115 PM CDT Sun Apr 20 2025 GOES water vapor imagery shows a potent upper low over north- central Oklahoma with new convective development occurring downstream beneath a mid-level dry slot. This area of convection is intensify across eastern Oklahoma and southeast Kansas, and heading into southwest Missouri. SPC mesoanalysis had a 1008mb surface low positioned over northern Oklahoma with an effective warm front stretching across central Missouri, marked by a jump in temperatures to the mid 70s and notable clearing on visible satellite imagery. The upper wave and associated surface low will continue to lift to the NNE into this evening, eventually pulling the warm sector into southern portions of the forecast area. Widespread cloud cover may limit instability to a certain extent; however, surface temperatures and dewpoints reaching the mid/upper 60s and upper 50s/low 60s should yield MLCAPE between 500-1000 J/kg south of I-80 by the late afternoon and evening. Strong forcing for ascent associated with the low and convergence along the cold front will lead to widespread moderate to heavy rainfall. CAMs continue to show an organized QLCS moving into our southwest counties between 3 - 6 PM, then tracking to the NNE toward the Mississippi River between 5 - 9 PM, gradually weakening with time. HREF mean 2-5 km updraft helicity values are highest generally along and south of Highway 34 where embedded, or even a few discrete supercells are most probable. The high shear environment with 0-3 km bulk values between 35-45 kts are supportive of QLCS mesovortices, which could lead to a few narrow corridors of damaging winds and potentially a few tornadoes across the southern outlook area. Additionally, any sustained semi-discrete cells could pose a large hail risk. Another concern due to repeated rounds of storms and heavy rainfall is for isolated areas to receive 3"+ of total rainfall, which could lead to localized flash flooding. The area most at risk for this appears to be west of the Mississippi River and south of Highway 30. SPC Outlook: The Enhanced Risk has been shifted northward to include portions of northeast Missouri, and the Slight Risk remains in place just south of the I-80 corridor. Damaging winds, large hail, and a few tornadoes are possible with the strongest cells late this afternoon and into early tonight. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 115 PM CDT Sun Apr 20 2025 Monday through Saturday: the pattern remains somewhat active despite zonal flow aloft. Periodic shortwaves will translate through the region, which could spark off some additional showers and storms, but exact timing and location details remain uncertain this far out. Temperatures are expected to gradually warm up into the 70s for much of this time-frame, cooling into the 60s on Saturday. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 636 PM CDT Sun Apr 20 2025 An area of low pressure over north-central Missouri will continue to lift northeastward towards our region this evening, bringing widespread showers and thunderstorms. MVFR/IFR ceilings and visibilities are likely, with perhaps some brief LIFR conditions possible with the stronger storms. Some of these storms could be strong to severe, mainly for BRL, with damaging winds being the main threat. As the low passes through late this evening into the overnight hours, winds are expected to shift dramatically, ultimately becoming west-northwesterly and remaining gusty. Once the showers and storms diminishes, IFR ceilings will gradually improve throughout the day Monday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Haase/Uttech AVIATION...Schultz
Hazardous weather outlook, Apr 20, 2:07 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 207 PM CDT Sun Apr 20 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 207 PM CDT Sun Apr 20 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A strong storm system is expected to bring widespread rain and a few thunderstorms to the outlook area today into this evening. Heavy rainfall and a few severe storms are possible, with the main threats damaging wind and large hail, especially this evening. A few tornadoes are also possible mainly south of Highway 34. The Storm Prediction Center has an Enhanced Risk (Level 3 of 5) across portions of northeast Missouri, a Slight Risk extending to the north just south of the Interstate 80 corridor, and a Marginal Risk up to the Highway 30 corridor. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... GENERAL STORM MOTION OF THE DAY: Toward the northeast at 40 to 45 mph. Haase/Uttech
In the hours before
Special weather statement, Apr 20, 4:18 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
418 PM CDT Sun Apr 20 2025
IAZ098-MOZ009-010-202200-
Van Buren IA-Clark MO-Scotland MO-
418 PM CDT Sun Apr 20 2025
...Strong thunderstorms will impact portions of western Van Buren,
western Clark and Scotland Counties through 500 PM CDT...
At 417 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles southeast of
Bloomfield to 6 miles southeast of Brashear. Movement was northeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hitt, Wyaconda, Douds, Selma, South Gorin, Prospect Grove, Arbela,
Lake Sugema Campground, Scotland County Fairgrounds, Fairmont,
Memphis, Lacey Keosauqua State Park, Mount Sterling, Cantril, Azen,
Kilbourn, Etna, Van Buren County Fairgrounds, Sand Hill, and Memphis
Memorial Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Iowa...and northeastern Missouri.
&&
LAT...LON 4059 9235 4060 9218 4090 9218 4090 9196
4026 9189 4026 9195 4030 9195 4030 9235
TIME...MOT...LOC 2117Z 224DEG 35KT 4067 9235 4009 9228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GunkelLocal storm report, Apr 20, 7:01 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
701 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Rain 2 NNW Marion 42.06N 91.61W
04/20/2025 M1.00 Inch Linn IA Trained Spotter
&&
DCLocal storm report, Apr 20, 7:10 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
710 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Rain 1 ENE Fairfax 41.93N 91.76W
04/20/2025 M1.00 Inch Linn IA Trained Spotter
still raining.
&&
DCLocal storm report, Apr 20, 7:15 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
715 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Tstm Wnd Gst 1 SE Beaverdale 40.84N 91.21W
04/20/2025 M60 MPH Des Moines IA Trained Spotter
Estimated wind speeds of 55 to 60 MPH.
&&
DCLocal storm report, Apr 20, 7:28 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
728 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM Tstm Wnd Gst Burlington Regional Air 40.79N 91.13W
04/20/2025 M61 MPH Des Moines IA Public
Measured a 53 knot gust. Also occurred at
714 PM CDT.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:14 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 61 min |
| Apr 20, 7:25 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Des Moines, Johnson, Jones, Louisa, Muscatine and 1 more | 65 min |
| Apr 20, 7:33 PM CDT | Tornado Warning | DVN | Des Moines, Louisa | 42 min |
| Apr 20, 8:00 PM CDT | Tornado Warning | DVN | Muscatine, Scott | 32 min |
| Apr 20, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 67 min |
| Apr 20, 7:00 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 60 min |
| Apr 20, 7:33 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 42 min |
| Apr 20, 7:37 PM CDT | Tornado Warning | DVN | Hancock, Henderson, McDonough, Warren | 23 min |
| Apr 20, 7:55 PM CDT | Severe Thunderstorm Warning | DVN | McDonough, Mercer, Warren | 65 min |
| Apr 20, 7:57 PM CDT | Tornado Warning | DVN | Warren | 23 min |
| Apr 20, 8:31 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 59 min |
| Apr 20, 8:36 PM CDT | Tornado Warning | DVN | Henry, Mercer | 39 min |
| Apr 20, 8:52 PM CDT | Tornado Warning | DVN | Henry | 34 min |
| Apr 20, 9:06 PM CDT | Tornado Warning | DVN | Henry, Rock Island, Whiteside | 24 min |
| Apr 20, 9:14 PM CDT | Tornado Warning | DVN | Bureau, Henry, Whiteside | 31 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.